Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 6, 2021Allegan County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 6, 2021, 2:43 PM EDT for Allegan County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 2:43 PM EDT (18:43 UTC)
Expired
Aug 6, 2021, 3:45 PM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Hail
0.75 in
Wind
40

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS83 KGRR 061843
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
243 PM EDT Fri Aug 6 2021
 
MIZ064-071-072-061945-
Kalamazoo MI-Allegan MI-Van Buren MI-
243 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Van
Buren, Allegan and northwestern Kalamazoo Counties through 345 PM
EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bangor, or 12 miles east of South Haven, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Allegan, Wayland, Otsego, Plainwell, Bangor, Martin, Dorr, Alamo,
Pine Grove, Gobles, Hopkins, Bloomingdale, Breedsville, Burnips,
Bradley, Pullman, Glendale, Green Lake, Grand Junction and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4241 8620 4277 8586 4277 8555 4243 8554
      4242 8553 4225 8608
TIME...MOT...LOC 1843Z 241DEG 30KT 4238 8604 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

HOVING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:42 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 6, 1:42 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
142 PM EDT Fri Aug 6 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 300 AM EDT Fri Aug 6 2021

- Thunderstorms late this afternoon and evening

- More thunderstorms late Sunday night through Monday night

- Very warm and humid this weekend through Wednesday

&&

.DISCUSSION...(Today through Sunday)
Issued at 300 AM EDT Fri Aug 6 2021

- Thunderstorms late this afternoon and evening

Thunderstorms will develop late this afternoon and evening
coincident with peak instability from daytime heating and
downstream of an upper level disturbance and potential mcv moving
in from the west. Although there is a chance for a storm just
about anywhere later this aftn/eve it seems that areas near to
mainly south of KGRR are most favored for convection in the 21Z to
03Z time frame as suggested by the 00Z HREF and several CAMs.

Severe/organized convection is not expected largely due to rather
weak deep layer shear. However I would not be surprised if
stronger storms contain some sub severe winds given dcape in the
500-1000 j/kg range. In addition with pwat values up around 1.5
inches and potential for some training/slow moving storms there
is potential for locally heavy rainfall as well.

Then for this weekend there is potential for a hit or miss shower
or storm in the increasingly humid and unstable airmass but the
vast majority of the weekend should be dry given lack of a
focusing mechanism for convective initiation to occur this wknd.

- More thunderstorms late Sunday night through Monday night

A mid to upper level system will bring potential for showers and
storms Sunday night through Monday night. The severe wx threat
seems low at this time largely due to lack of stronger deep layer
shear for organized convection. However precipitatable water
values by then will be even higher so heavy rainfall seems possible.

- Very warm and humid this weekend through Wednesday

A consensus of latest medium range guidance continues to indicate
it will be increasingly warm and humid through the weekend with
high temps by Sunday near the 90 degree mark with dew point values
well into the 60s to lower 70s. Some cloud cover moving in from
the west out ahead of the next system may hold max temps mainly in
the 80s however. Either way it will feel oppressively humid by
then and the heat and humidity will linger through the middle
portion of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 142 PM EDT Fri Aug 6 2021

Showers and storms continue to move through the area this early
afternoon with more storms moving in from the southwest. AZO and
BTL will see the greatest chance for additional storms this
evening and overnight. Occasional IFR and/or lower visibilities
will be possible in cells with heavier downpours. The thunder risk
will diminish into the early morning hours Saturday. Some patchy
fog will also be possible during the morning hours Saturday due to
fresh rain under clearing skies.

&&

.MARINE...
Issued at 300 AM EDT Fri Aug 6 2021

The increasing low level jet will result in increasing winds and
wave heights today with highest wave heights near to north of
Holland in south to sw flow. A small craft advisory and beach
hazards statement is in effect near to north of Holland from 8 am
this morning through this evening to account for that.
Thunderstorms will pose a hazard to mariners from mid afternoon
through the evening. Another sca/bhs event is possible Sunday
night into Monday as the next low level jet moves in.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...Laurens
AVIATION...Thielke
MARINE...Laurens
Hazardous weather outlook, Aug 6, 6:30 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
630 AM EDT Fri Aug 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
630 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce locally heavy
rainfall and gusty winds to 40 mph this afternoon and evening,
particularly south of Grand Rapids.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms with locally heavy rainfall
are possible each day. A few strong to severe storms could occur
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-071030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
630 AM EDT Fri Aug 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft, swimmers, and
anyone walking out piers today. A few thunderstorms are possible
this afternoon and evening, mainly south of Muskegon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible each day. A few strong to severe
storms could occur next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 2:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
243 PM EDT Fri Aug 6 2021

MIZ064-071-072-061945-
Kalamazoo MI-Allegan MI-Van Buren MI-
243 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Van
Buren, Allegan and northwestern Kalamazoo Counties through 345 PM
EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bangor, or 12 miles east of South Haven, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allegan, Wayland, Otsego, Plainwell, Bangor, Martin, Dorr, Alamo,
Pine Grove, Gobles, Hopkins, Bloomingdale, Breedsville, Burnips,
Bradley, Pullman, Glendale, Green Lake, Grand Junction and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 8620 4277 8586 4277 8555 4243 8554
      4242 8553 4225 8608
TIME...MOT...LOC 1843Z 241DEG 30KT 4238 8604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOVING

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.